Alert archive / Illinois / Tornado Warnings in 2025

Tornado Warning 14, NWS Lincoln, IL

March 15, 2025Jasper County, Illinois

NWS Lincoln, IL issued this tornado warning at Mar 15, 2025, 1:33 AM CDT for Jasper County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2025, 1:33 AM CDT (06:33 UTC)
Expired
Mar 15, 2025, 2:00 AM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 81 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 8:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

307 
WFUS53 KILX 150633
TORILX
ILC079-150700-
/O.NEW.KILX.TO.W.0014.250315T0633Z-250315T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
133 AM CDT Sat Mar 15 2025

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Southeastern Jasper County in southeastern Illinois...

* Until 200 AM CDT.

* At 133 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Ste. Marie, or near Newton, moving northeast at 65
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ste. Marie and Willow Hill around 140 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3889 8824 3912 8795 3894 8794 3884 8815
      3884 8817
TIME...MOT...LOC 0633Z 228DEG 55KT 3891 8813 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Deubelbeiss
1 follow-up statement
154 
WWUS53 KILX 150650
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
150 AM CDT Sat Mar 15 2025

ILC079-150700-
/O.EXP.KILX.TO.W.0014.000000T0000Z-250315T0700Z/
Jasper-
150 AM CDT Sat Mar 15 2025

...THE TORNADO WARNING FOR SOUTHEASTERN JASPER COUNTY WILL EXPIRE AT
200 AM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 300 AM CDT for southeastern
and east central Illinois.

&&

LAT...LON 3889 8824 3912 8795 3894 8794 3884 8815
      3884 8817
TIME...MOT...LOC 0650Z 228DEG 55KT 3908 8789 

$$

Erwin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Mar 15, 12:37 AM CDT, 56 minutes earlier. Its key messages:

  • A severe weather outbreak is likely to occur this evening between 8pm and 2am. Structural damage is a reasonable possibility due to straight-line winds (75+ mph); tornadoes (EF-2+); and large hail (1" +).
  • A brief period of strong non-thunderstorm wind gusts between 40-60 mph may occur just ahead of the severe thunderstorm episode early this evening between 6-9pm.
  • Concern for rapid and erratic fire spread has led to a burn ban in areas north of Interstate 72 through this evening. Additional concerns for rapid fire spread return early next week.
  • Another powerhouse storm system arrives by the middle of next week, perhaps bringing additional severe weather to portions of central and southeast Illinois.
Area forecast discussion, Mar 15, 12:37 AM CDT, 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1237 AM CDT Sat Mar 15 2025

.KEY MESSAGES...

- A severe weather outbreak is likely to occur this evening
  between 8pm and 2am. Structural damage is a reasonable
  possibility due to straight-line winds (75+ mph); tornadoes
  (EF-2+); and large hail (1" +).

- A brief period of strong non-thunderstorm wind gusts between
  40-60 mph may occur just ahead of the severe thunderstorm
  episode early this evening between 6-9pm.

- Concern for rapid and erratic fire spread has led to a burn ban
  in areas north of Interstate 72 through this evening. Additional
  concerns for rapid fire spread return early next week.

- Another powerhouse storm system arrives by the middle of next
  week, perhaps bringing additional severe weather to portions of
  central and southeast Illinois.

&&

.MESOSCALE...
Issued at 1150 PM CDT Fri Mar 14 2025

Key Messages...
Greatest severe risk for our area is south of I-72 and east of
US-51. Storms are exhibiting strong low/mid-level rotation, but
sfc instability is difficult to assess, leaving the tornado
potential uncertain over the next 1-2 hours.

Technical Discussion...

A quasi-linear complex of storms continues with the most intense
cells extending from Macon Co to Fayette Co, and several areas
within the QLCS are exhibiting supercellular characteristics, with
strong low or mid level rotation that has prompted tornado warnings.
At this point, it remains a challenge to effective assess the near-
storm buoyancy. We have received no confirmation of tornadoes
occurring in our CWA yet, either based on radar imagery or spotter
reports. No need to rehash the kinematic environment, it undoubtedly
remains quite favorable. RAP-based mesoA suggests an area of >40
J/kg of 0-3km CAPE mainly south of Shelby Co, and think that's
probably still the more favored area for tor production.

There's also the complicating factor of numerous weak cells
developing across our southeastern counties (south of I-70).
Normally, this would lead to an expectation of a less favorable
environment (due to decreased buoyancy). However, the mesoA fields
also suggest the severe storms are tracking into an  with higher
LCLs (cloud bases, higher is less favorable for tornadoes). It's
possible these weak cells act to lower the LCLs and wind up being
beneficial to the tornado potential, but admittedly the evolution
here is low confidence at this point.

Going forward, the best chances for svr will be focused primarily
south of I-72 and east of US-51.

Erwin

&&

.SHORT TERM...
Issued at 211 PM CDT Fri Mar 14 2025

A negatively-tilted, 500-mb trough and it's attendant surface low
will continue to lift across the Plains this afternoon, with a
Pacific front/dryline arcing towards the Missouri Ozarks and Mid-
Mississippi Valley this evening.

Convective-allowing models (CAMs) remain in excellent agreement that
convective initiation will occur early this afternoon along the
dryline as a tongue of 55-60 degF dewpoints and steepening mid-level
lapse rates advect into western Missouri and effectively boost
MLCAPE.  While the initial storm mode will favor supercell
structures across Missouri, the expectation is for storms to congeal
and grow upscale into a mature QLCS by 00z/7pm due to fast storm
motions and the deep-layer shear vectors becoming aligned more
parallel to the boundary/forcing as the line approaches west central
IL.

While the kinematics associated with this line are high-end (99th
percentile of climatology), the modest instability (500-1000 J/Kg
MLCAPE) should preclude a derecho threat.  Rather than a continuous
wall of 75+ mph straight-line winds, we are advertising only
pockets.  Given the robust shear magnitudes and instability confined
to the lowest 3km, as well as a strong, N-S oriented LLJ along the
line, we anticipate multiple bowing/surging segments, reflectivity
tags, and line breaks; all of which will lead to mesovortexgenesis
and the potential for QLCS tornadoes.  While it is extremely
difficult to predict whether or not these embedded tornadoes will be
significant (EF-2+), very high 0-3km SRH values (750+ m2/s2) and a
large, humped hodograph suggests any mesovortex that does develop
within the line will have depth and long-tracked potential, and this
is evident in the 6-hr Updraft Helicity (UD) swaths from many of the
CAMs. One recent historical comparison that springs to mind is the
December 10, 2021 quasi-linear event, which brought 5 EF-2 tornadoes
to portions of central IL.

Just prior to this evening's convective episode, gusty non-
thunderstorm winds will peak in the 45-60 mph range, primarily
between 23z-02z/6-9pm, due to the surface pressure gradient
tightening beneath a strengthening 70-kt LLJ core.  With a very dry
and well-mixed PBL lying ahead of the line of convection, it's a
reasonable possibility that we achieve sporadic High Wind Warning
criteria (58+ mph).  Due to the brevity and uncertainty in coverage,
we will continue the current Wind Advisory and upgrade later as
needed.

Other concerns we hold prior to tonight's storms include blowing
dust and erratic fire behavior due to abnormally dry top soil and
fine fuels (grass, leaves, twigs, pine needles, etc).  We have
refrained from issuing a Blowing Dust Advisory after coordinating
with our Ag partners.  Per their guidance, the vast majority of
field work to this point has been anhydrous injections and not
tillage, though certainly there has been some plowing.  Then
regarding the Red Flag Warning, which is ongoing, we still
anticipate a brief period where wind gusts exceed RH values in areas
north of I-72 later this afternoon.  This, in tandem with the 80 deg
temps and dry fuels, is what is driving the threat for rapid and
erratic fire spread.

MJA

.LONG TERM...  (Saturday through Next Friday)
Issued at 211 PM CDT Fri Mar 14 2025

A brief shot of cold air will arrive Saturday night into Sunday as
northerly winds spill into the region behind the departing storm
system.  Temperatures will fall into the mid 30s beneath mostly
cloudy skies, and we might even squeeze out a few snow showers as
the axis of wrap-around moisture pushes through the region.  Dry and
continued cool weather will remain in place on Sunday, with any
lingering cloud cover eroding beneath an advancing ridge axis.

Monday through Wednesday will be characterized by dry, windy, and
warm conditions as an upper ridge gradually becomes more amplified
due to another deep trough carving into the Plains.  Concern for
elevated fire danger will return during this period as a well-mixed
PBL helps pull down afternoon RHs (25-35%) amid warming temperatures
(65-75 degF) and increasing southerly flow (30-40 mph) ahead of a
rapidly deepening frontal system.  Blowing dust may also be a
concern during this time as we begin to enter spring tillage season.

The next best chance (50-70%) for rain comes Wednesday afternoon
along and ahead of a cold front.  Instability looks very limited
ahead of the front amid shallow moisture, and so widespread
thunderstorm activity is not anticipated at this time.  It does bear
monitoring, though, as both strong deep-layer shear and synoptic
ascent could yield isolated severe convection somewhere between the
Mid-Mississippi and Ohio River Valleys.  The system dry slot will
then quickly push through behind the cold front Wednesday evening
before the axis of wrap-around moisture works across central
Illinois late Wednesday night, perhaps providing some light snow.

Another stretch of dry and cool weather returns Thursday and Friday
behind the departing frontal system. NBM deterministic guidance
currently offers daytime temperatures in upper 40s on Thursday
before dropping near 30 degrees Thursday night. Temperatures then
modestly increase into the lower 50s by next Friday.

MJA

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1236 AM CDT Sat Mar 15 2025

Storms continue to impact CMI and DEC this morning, but will exit
in the next few hours. Gusty winds will gust up to 40 knots again
today but will lessen by the evening. Winds will remain elevated
and then ramp up once again this morning as they gradually veer to
the southwest. A cold front will move through this
afternoon/evening, turning winds to the west- northwest. Ceilings
will start dropping this evening, reaching 3000 ft after 00z for
most sites.

Another round of showers are forecast for DEC and CMI this
afternoon. Location of these showers are uncertain, so used
PROB30 in the TAF for these sites.

Copple

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM CDT this afternoon for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Mar 14, 2:09 PM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
209 PM CDT Fri Mar 14 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-151915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
209 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

A line of severe thunderstorms is expected to race across the area
tonight between 8 pm and 2 am. The primary threat is damaging winds,
potentially in excess of 80 mph, though large hail and a few
tornadoes are also possible.

Outside the storms, strong winds will occur tonight. Southeast wind
gusts of 40 to 50 mph are likely. These winds will cause any outdoor
fires to spread rapidly. Also, blowing dust is possible in some
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds are forecast again on Saturday. Southwest wind gusts of
40 to 50 mph are likely from mid morning to mid afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from 8 pm tonight to 2 am
Saturday.

Expected storm motion is to the northeast around 60 mph.

25

In the hours before

Local storm report, Mar 15, 12:34 AM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1234 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     Tornado          1 W Trilla              39.38N 88.38W
03/15/2025                   Coles              IL   Broadcast Media

            Outbuilding destroyed. Time estimated from
            radar with a radar confirmed tornado.

&&

37
Local storm report, Mar 15, 12:40 AM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1240 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     Tstm Wnd Dmg     3 N Mattoon             39.53N 88.37W
03/15/2025                   Coles              IL   Emergency Mngr

            power poles broken and powerlines down.

&&

37
Local storm report, Mar 15, 12:42 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1242 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     Tstm Wnd Dmg     1 NE Neoga              39.33N 88.43W
03/15/2025                   Cumberland         IL   Law Enforcement

            Semis blown over on I-57.

&&

37
Local storm report, Mar 15, 12:49 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1249 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     Tstm Wnd Gst     Willard Airport         40.04N 88.28W
03/15/2025  M64 MPH          Champaign          IL   ASOS

            REPORTED AT CMI.

&&

37
Local storm report, Mar 15, 1:02 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
102 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     Hail             1 NE Sidney             40.04N 88.06W
03/15/2025  M0.75 Inch       Champaign          IL   Public

            Report from mPING: Dime (0.75 in.).

&&

37
Local storm report, Mar 15, 1:18 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
118 AM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     Hail             Altamont                39.06N 88.75W
03/14/2025  E1.25 Inch       Effingham          IL   Mesonet

&&

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:08 PM CDTSevere Thunderstorm Warning Considerable damage threatILXSchuyler52 min
Mar 14, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCass, Mason, Morgan, Schuyler, Scott39 min
Mar 14, 8:57 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox63 min
Mar 14, 9:09 PM CDTTornado WarningILXFulton, Schuyler36 min
Mar 14, 9:14 PM CDTTornado WarningILXCass, Mason31 min
Mar 14, 9:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXCass, Mason, Menard, Morgan, Sangamon, Schuyler and 1 more63 min
Mar 14, 9:46 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Marshall, Mason, Peoria, Stark, Tazewell and 1 more59 min
Mar 14, 9:53 PM CDTTornado WarningILXMason25 min
Mar 14, 10:04 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChristian, Logan, McLean, Mason, Menard, Sangamon and 1 more56 min
Mar 14, 10:11 PM CDTTornado WarningILXTazewell34 min
Mar 14, 10:21 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMarshall, Peoria, Tazewell, Woodford54 min
Mar 14, 10:38 PM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Logan, McLean, Macon, Piatt37 min
Mar 14, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChristian, Macon, Sangamon, Shelby64 min
Mar 14, 11:11 PM CDTTornado WarningILXShelby49 min
Mar 14, 11:15 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClay, Coles, Cumberland, Effingham, Jasper, Moultrie and 1 more60 min
Mar 14, 11:20 PM CDTTornado WarningILXEffingham, Shelby40 min
Mar 14, 11:31 PM CDTTornado WarningILXMacon, Piatt29 min
Mar 14, 11:54 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, DeWitt, Douglas, McLean, Macon, Moultrie and 1 more66 min
Mar 14, 11:55 PM CDTTornado WarningILXColes, Cumberland, Effingham, Shelby35 min
Mar 15, 12:07 AM CDTTornado WarningILXChampaign, Douglas38 min
Mar 15, 12:12 AM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Coles, Cumberland, Douglas, Edgar, Effingham and 1 more63 min
Mar 15, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatILXVermilion60 min
Mar 15, 12:15 AM CDTTornado WarningILXChampaign, Piatt28 min
Mar 15, 12:18 AM CDTTornado Warning Tornado observedILXColes, Cumberland27 min
Mar 15, 12:34 AM CDTTornado WarningILXColes, Douglas, Edgar, Vermilion41 min
Mar 15, 12:49 AM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Edgar26 min
Mar 15, 12:51 AM CDTTornado WarningILXChampaign12 min
Mar 15, 1:12 AM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Edgar, Vermilion48 min
Mar 15, 1:44 AM CDTTornado WarningILXClark, Crawford33 min
Mar 15, 1:48 AM CDTSevere Thunderstorm WarningILXCrawford, Lawrence, Richland42 min

Nearby

Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.